Michigan, 2020

Damaging Wind in Michigan, June 19, 2020

June 19, 2020 · NWS MQT · 1 event in 1 county or zone

Increasing moisture and instability ahead of an approaching cold front produced a severe thunderstorm and damaging winds on Lake Louise in Dickinson County on the evening of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Increasing moisture and instability ahead of an approaching cold front produced a severe thunderstorm and damaging winds on Lake Louise in Dickinson County on the evening of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 19, 1:40 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 19, 1:40 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
340 PM EDT Fri Jun 19 2020

.SHORT TERM...(This evening through Saturday)
Issued at 209 PM EDT FRI JUN 19 2020

Cold front approaching from the west slowly moved into the western
UP this morning. Out ahead of it, winds have been from the south,
keeping high moisture out ahead. This morning's dewpoints in the
western UP were in the low to mid 60s. Upstream and behind the
front, northwest winds and cloud free skies have been observed.
Showers moved into the western UP this morning and brought some rain
to portions of Gogebic and Ontonagon counties. Temps so far have
been mild when compared to the previous few days, topping out so far
in the 70s in the west and 80s central and east. Downslope prone
areas by Lake Superior warmed into the mid-80s. By Lake Michigan,
temps have stayed largely in the upper 60s to low 70s.

SPC mesoanalysis has marked an increase in instability ahead of this
front across the Central UP. Although modest at around 500-1000 j/kg
and coupled with some 925mb fgen, this should be enough to support
additional shower and some thunderstorm development this afternoon,
mainly in the south and central portions of the UP. Given the weakly
shear'd environment, organized cellular development isn't expected.
However, enhanced low level convergence along the Lake Superior lake
breeze boundary may be enough to aid the quick spin up of some
cells. Otherwise, given the high PWATS and slow progression eastward
and eventual stalling of the cold front, periods of moderate to
heavy rain will be possible if more organized showers/storms
develop. I don't think flash flooding will be a concern, but if
localized heavy rain does happen, I wouldn't be surprised if an inch
or so of rain fell.

Tonight, the dry air and increased subsidence associated with high
pressure to the west will slowly inch into western Lake Superior and
the western UP as the weak frontal boundary stalls over the central
UP. Being devoid of today's diurnal instability, expect mainly
isolated showers across the region, with chances expanding slowly
eastward toward early morning. Given the light winds, moist airmass
and temperatures sinking down close to the dewpoints, some patchy
fog will be possible. Lows in the low to mid 50s are expected with
some isolated low 60s possible in the interior south.

Tomorrow, a surface low caught up in cyclonic flow of the slowly
progressing mid-upper level low over Manitoba will lift into the
Great Lakes. This shortwave coupled with increasing WAA and moisture
advection across the region, and daytime instability will give the
region another round of showers and thunderstorms, mainly across the
central and southern portions of the region during the day, with
additional development in the west as the day progresses. Organized
severe convection isn't expected, again due to the weakly shear'd
environment; however, with the anomalously high PWATS and
aforementioned ingredients, periods of moderate to heavy rain will
again be possible. Some of the more aggressive models are polling at
1-2 inches of rain being possible with this daytime round but
nailing down the exact axis of heavy precip is difficult, as much of
this will depend on where today's cold front stalls out and how the
low progresses through WI. Day time highs tomorrow will be cooler,
in the upper 60s to low 70s in the west, and mid 70s to perhaps near
80 in the interior east and 60s by the lakeshores.

.LONG TERM...(Saturday night through Friday)
Issued at 339 PM EDT FRI JUN 19 2020

The upper level pattern in the extended starts out with a
slow moving upper level low pressure over southern Manitoba Saturday
night tracking into southern Ontario early next week. Thereafter
models diverge on the specifics but they all generally keep a slow
moving pattern with relatively active weather as shortwaves move
though the region.

The main concern at this time is a shortwave trough that will
lift northeast out of CO and become negatively tilted Saturday
night into Sunday. The system will undergo cyclogenesis as it
approaches the area with a deepening surface low. Deep moisture
from the Gulf of Mexico advecting into the region will bring
precipitable water anomalies of up to 2 standard deviations and
deterministic models continue to bring PW values up to 1.75
inches. A swath of heavy rain is likely across the area Saturday
evening over the UP. Within the swath of heavy rain one to two
inches of rainfall with some concern for flooding for poor
drainage, low laying areas and small creeks. The flood risk will
be highly dependent on the track of the first wave Saturday
morning/afternoon which could prime some locations for a higher
risk of flooding. WPC maintains a risk for excessive rain over the
area Saturday night. The trend in the guidance has been a shift
to the west so confidence in the exact location of the heavies
rain is still lower.

Another concern will be winds as the surface low passes though the
area Saturday night into Sunday. Pressure falls as the surface low
moves over Lake Superior are on the order of 3 to 5 mb in 3 hours.
As the low moves out a cold front will bring somewhat drier air into
the area as winds turn westerly. The GFS is most aggressive with
pressure rises behind the front of 6 mb in 3 hours over the
highlands and southern Lake Superior. I did bump the winds up,
southeasterly ahead of the system and westerly behind the front.
However, due to differences in placement and timing of the features
between guidance they are probably still lower than what will
actually occur. Would not be surprised to have winds over the
water of 20 to 30 knots for a time behind the cold front Sunday.

Shortwaves will continue to push though the area next week with a
chance of showers and thunderstorms just about each day though it
doesn't appear that any day will be a wash out at this time. High
temperatures will be near or a few degrees either side of average
through the week with mainly low to mid 70s, cooler near the Lake
Michigan and Lake Superior shores at times. Overnight lows will
be rather chilly with mid 40s over the interior.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 129 PM EDT FRI JUN 19 2020

A bit more of a complex forecast for today though Saturday early
afternoon. Fog and low clouds were developing over Lake Superior and
starting to get into KCMX. This should push out of KCMX this
afternoon but will affect KSAW as winds turn north this afternoon
and overnight. Afternoon instability combined with a cold front and
lake breeze boundary will also result in scattered showers and a few
thunderstorm through early evening around KSAW. The cold front will
stall across the east central UP with widespread showers and
thunderstorms developing by Saturday early morning. KSAW should fall
to MVFR and possibly IFR by Saturday morning. Uncertainly remains
with the westward edge of the precipitation, a trend to the west in
the guidance continues and it is possible the TAF for KCMX is overly
optimistic, would not rule out showers and MVFR conditions by
Saturday morning. KIWD looks to remain dry and expect they will
improve to MVFR this afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 209 PM EDT FRI JUN 19 2020

Moist airmass and rain showers across the region today coupled with
the cooler lake has produced some fog just north of the Keweenaw. As
the cold front and moisture axis shifts east, expect additional fog
develop across the central and eastern lake this evening through
tomorrow. Some of this may be dense. Otherwise, light winds are
expected across Lake Superior today and tomorrow. Sunday, a low is
progged to develop along a stalling front and move north through
Lake Superior. There is uncertainty in the timing and strength of
these features, but increasing pressure gradient will make winds to
30kts possible.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 11 PM EDT this evening for LSZ243-244-
     264.

Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...NL
AVIATION...NL
MARINE...JP
Hazardous weather outlook, Jun 19, 1:51 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
351 PM EDT Fri Jun 19 2020

MIZ001>007-009>014-084-085-202000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
351 PM EDT Fri Jun 19 2020 /251 PM CDT Fri Jun 19 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible over central Upper Michigan through
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday through Thursday. Heavy
rainfall and localized flooding is possible Saturday and Saturday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-202000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
351 PM EDT Fri Jun 19 2020 /251 PM CDT Fri Jun 19 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A few thunderstorms are possible over the central and east
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible at times across Lake Superior
Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-202000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
351 PM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

NJL

The radar

The Marquette radar (KMQT), 89 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
June 19, 4:30 PM CST to 4:40 PM CST
Where
Dickinson County, 2.13 mi SSE of Loretto
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
45.750, -87.810

There was a public report of a severe thunderstorm at a cottage on Lake Louise. The cottage sustained roof and chimney damage when a 18-inch diameter 50+ foot high spruce tree was uprooted by thunderstorm winds. The storm also sheared off a flagpole and damaged a kayak, paddleboard and heavy patio furniture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901524.